Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 5, NWS Marquette, MI

May 10, 2011Menominee County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at May 10, 2011, 3:11 AM CDT for Menominee County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2011, 3:11 AM CDT (08:11 UTC)
Expired
May 10, 2011, 4:00 AM CDT
In force
49 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Menominee County, MI

The radar

The Green Bay radar (KGRB), 104 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2011-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2011-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WUUS53 KMQT 100811
SVRMQT
MIC109-100900-
/O.NEW.KMQT.SV.W.0005.110510T0811Z-110510T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
311 AM CDT TUE MAY 10 2011

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MENOMINEE COUNTY IN SOUTH CENTRAL UPPER MICHIGAN...

* UNTIL 400 AM CDT

* AT 305 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED 8 MILES EAST OF WAUSAUKEE...OR 18 MILES
  NORTHWEST OF MENOMINEE...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STEPHENSON...POWERS...INGALLS...SWANSON...BANAT...DAGGETT...
  BAGLEY...CARNEY...NADEAU AND GOURLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4528 8771 4535 8765 4539 8768 4535 8775
      4535 8785 4536 8789 4537 8789 4541 8786
      4543 8786 4571 8755 4555 8729 4526 8771
TIME...MOT...LOC 0811Z 222DEG 18KT 4537 8774
WIND...HAIL <50MPH 1.50IN

$$

VOSS
1 follow-up statement
404 
WWUS53 KMQT 100839
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
439 AM EDT TUE MAY 10 2011

MIC109-100900-
/O.CON.KMQT.SV.W.0005.000000T0000Z-110510T0900Z/
MENOMINEE MI-
339 AM CDT TUE MAY 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MENOMINEE COUNTY UNTIL 400 AM CDT...

AT 334 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
THIS STORM WAS 4 MILES WEST OF DAGGETT...OR 23 MILES NORTH 
OF MENOMINEE...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  BANAT...DAGGETT...BAGLEY...CARNEY...NADEAU AND GOURLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4544 8783 4569 8756 4555 8732 4532 8763
      4534 8766 4535 8765 4539 8768 4537 8772
TIME...MOT...LOC 0836Z 223DEG 16KT 4545 8766
WIND...HAIL <50MPH 1.50IN

$$

VOSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:03 PM CDT, 11 hours 8 minutes earlier.

Area forecast discussion, May 9, 4:03 PM CDT, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
503 PM EDT MON MAY 9 2011

.SYNOPSIS...
WV IMAGERY AND RUC ANALYSIS INDICATED AN AMPLIFIED PATTERN WITH A
MID/UPPER LEVEL TROUGH OVER THE WRN CONUS AND A  RIDGE FROM THE
LOWER MS VALLY TO THE WRN GREAT LAKES. AT THE SFC...LOW PRES WAS
LOCATED OVER NEBRASKA WITH A WARM FRONT TO THE SE INTO SRN IL. A
TIGHT GRADIENT BTWN THE LOW AND A RDG FROM QUEBEC INTO THE CNTRL
LAKES WAS BRINGING GUSTY SE WINDS TO THE REGION. THE PERIOD OF
STRONG/DAMAGING WINDS INTO FAR WEST UPPER MI NEAR LITTLE GIRLS POINT
RESULTED FROM A WAKE LOW GENERATED BY THE MCS OVER WI THIS MORNING.
AN AREA OF SHOWERS FROM NE MN INTO WRN LAKE SUPERIOR WAS SUPPORTED
BY THE MCV/VORT OVER NE MN. THE TSRA HAD SLID WELL TO THE
SOUTH...OVER SRN WI...IN CLOSER PROXIMITY TO THE 850 MB FRONT.
&&

.SHORT TERM...TONIGHT AND TUESDAY

MODELS INDICATE THAT THE SHORTWAVE/VORT AND ASSOCIATED QVECTOR CONV
AND ISENTROPIC LIFT WILL SLIDE TO THE EAST THROUGH UPPER MI TONIGHT.
HOWEVER...RADAR/SATELLITE TRENDS SUGGEST THAT THE AREA OF SHOWERS
MAY SLIDE MORE QUICKLY THROUGH THE WRN CWA THIS EVENING. IN
ADDITION...EXPECT THAT TSRA DEVELOPMENT CLOSER TO THE STRONGER
INSTABILITY OVER SRN WI WILL LIMIT MOISTURE INFLOW TO THE NORTH AND
PRECIP DEVELOPMENT OVER THE CWA WITH ANY PRECIP AMOUNTS GENERALLY OF
ONLY AROUND A TENTH OF AN INCH. SO...ONLY INCLUDED CHANCE/SCT POPS
ACROSS THE CWA AND DID NOT MENTION TSRA.

THE WRN CONUS TROUGH WILL CONTINUE TO DIG INTO THE ROCKIES AND NRN
PLAINS ON TUES AND AMPLIFY THE RIDGE BEHIND THE EXITING SHORTWAVE.
THIS SHOULD BRING AN END TO ANY LINGERING PCPN OVER THE ERN CWA
DURING THE MORNING. PROMINENT CAPPING...PER NAM/GFS SOUNDINGS SHOULD
LIMIT PCPN CHANCES BY TUE AFTERNOON EVEN WITH THE PRESENCE OF
GREATER LOW LEVEL MOISTURE.

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...

THE 500MB RIDGE STRETCHING FROM THE GULF OF MEXICO THROUGH ONTARIO
WILL REMAIN STRONG TO BEGIN THIS PERIOD...AS THE FIRST LOW OVER THE
WESTERN DAKOTAS RIDES UP THE RIDGE AND EXITS INTO CENTRAL CANADA
WEDNESDAY.  LOOK FOR THE BREAKDOWN OF THE 500MB RIDGE TO BEGIN
WEDNESDAY NIGHT...WITH A WEST TO EAST ORIENTED RIDGE ATTEMPTING TO
BUILD BACK IN THURSDAY...IN BETWEEN THE NORTHERN LOW AND THE
SECONDARY LOW SET UP OVER THE CENTRAL PLAINS. MODEL DISCREPANCIES
BEGIN TO SHOW THEMSELVES WEDNESDAY NIGHT WITH THE EVOLUTION OF THE 2
LOW 500MB LOWS. THE ECMWF WOULD PREFER TO KEEP THEM SEPARATE...WHILE
THE GFS LOOKS TO BE THE OUTLIER...COMBINING THEM OVER THE NORTHERN
PLAINS STATES ON THURSDAY. HAVE HEDGED THE FORECAST AWAY FROM THE
GFS AFTER WEDNESDAY NIGHT.

AS FOR WEATHER SPECIFICS DURING THE PERIOD...FEW SIGNIFICANT CHANGES
WERE MADE TO THE ONGOING FORECAST.
BR/FG STILL LOOKS LIKE A GOOD BET OVER THE GREAT LAKES TUESDAY NIGHT
THROUGH THURSDAY. ADDED THE WESTERN LAND AREAS LATE WEDNESDAY NIGHT
INTO EARLY THURSDAY AS WELL...AS TEMPS AND DEW POINTS COLLIDE IN THE
MID 50S...WITH THE TIGHTEST PRESSURE GRADIENT SLIDING INTO EASTERN
UPPER MI.

OTHERWISE...I WARMED UP AFTERNOON HIGH TEMPS FOR LATER THIS
WEEK...PARTICULARLY NEAR LAKE SUPERIOR AS SOUTH TO SOUTHEASTERLY
WINDS REMAIN IN CONTROL THROUGH THURSDAY NIGHT. HOWEVER...NORTHERLY
LAKE BREEZES MAY BEGIN TO CREEP BACK IN THURSDAY. EITHER WAY...HAVE
INCLUDED A MORE GRADUAL COOL DOWN THURSDAY THROUGH SATURDAY...AND
KEPT TEMPERATURES INLAND NEAR THE WISCONSIN BORDER A BIT WARMER.

ADDED AFTERNOON THUNDER AWAY FROM LAKE SUPERIOR FRIDAY...BUT ONLY
SLIGHT CHANCE AT THIS POINT...WITH THE BEST CHANCE OF CONVECTION
REMAINING OVER WI AND LOWER MI.
&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE FCST PERIOD. A BRIEF
PERIOD OF LIGHT SHOWERS WILL BE POSSIBLE TONIGHT BUT SHOULD NOT HAVE
A SIGNIFICANT IMPACT ON CIG/VSBY. LOW LEVEL WIND SHEAR IS ALSO
EXPECTED AGAIN TONIGHT WITH STRONG SE WINDS ABOVE THE DECOUPLING
SURFACE LAYER.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

SE WINDS OF 15 TO 25 KT WILL CONTINUE TONIGHT INTO WED DUE TO A
TIGHT GRADIENT BTWN HUDSON BAY HIGH PRESSURE MOVING EAST INTO QUEBEC
AND LOW PRES SLOWLY LIFTING NORTH THROUGH THE CENTRAL PLAINS. THE
STRONGEST WINDS WILL BE OVER CENTRAL AND EASTERN LAKE SUPERIOR.
WINDS WILL DECREASE BLO 20 KNOTS BY WED EVENING AS THE LOW PRESSURE
TROUGH OVER THE NRN PLAINS MOVES INTO WESTERN LAKE SUPERIOR.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SYNOPSIS...JLB
SHORT TERM...JLB
LONG TERM...KF
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, May 9, 3:21 PM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
421 PM EDT MON MAY 9 2011

MIZ001>007-009>014-084-085-101200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
421 PM EDT MON MAY 9 2011 /321 PM CDT MON MAY 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

ELEVATED FIRE DANGER WILL CONTINUE INTO EARLY EVENING ACROSS MUCH OF
THE AREA...PARTICULARLY AWAY FROM THE LAKE MICHIGAN SHORELINE. THIS
IS A RESULT OF RECENT DRY WEATHER...GUSTY SOUTHEASTERLY WINDS...AND
ABOVE NORMAL TEMPERATURES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-101200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
421 PM EDT MON MAY 9 2011 /321 PM CDT MON MAY 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-101200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
421 PM EDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.